Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter September 25, 2021

On the topological complexity of manifolds with abelian fundamental group

Daniel C. Cohen ORCID logo and Lucile Vandembroucq ORCID logo
From the journal Forum Mathematicum

Abstract

We find conditions which ensure that the topological complexity of a closed manifold M with abelian fundamental group is nonmaximal, and see through examples that our conditions are sharp. This generalizes results of Costa and Farber on the topological complexity of spaces with small fundamental group. Relaxing the commutativity condition on the fundamental group, we also generalize results of Dranishnikov on the Lusternik–Schnirelmann category of the cofibre of the diagonal map Δ:MM×M for nonorientable surfaces by establishing the nonmaximality of this invariant for a large class of manifolds.

MSC 2010: 55M30; 55S40; 57N65

Communicated by Frederick R. Cohen


Funding source: Fundação para a Ciência e a Tecnologia

Award Identifier / Grant number: UIDB/00013/2020

Award Identifier / Grant number: UIDP/00013/2020

Funding statement: The second author is partially supported by Portuguese Funds through FCT – Fundação para a Ciência e a Tecnologia – within the projects UIDB/00013/2020 and UIDP/00013/2020.

References

[1] I. Berstein, On the Lusternik–Schnirelmann category of Grassmannians, Math. Proc. Cambridge Philos. Soc. 79 (1976), no. 1, 129–134. 10.1017/S0305004100052142Search in Google Scholar

[2] K. S. Brown, Cohomology of Groups, Grad. Texts in Math. 87, Springer, New York, 1982. 10.1007/978-1-4684-9327-6Search in Google Scholar

[3] D. C. Cohen and L. Vandembroucq, Topological complexity of the Klein bottle, J. Appl. Comput. Topol. 1 (2017), no. 2, 199–213. 10.1007/s41468-017-0002-0Search in Google Scholar

[4] D. C. Cohen and L. Vandembroucq, Motion planning in connected sums of real projective spaces, Topology Proc. 54 (2019), 323–334. Search in Google Scholar

[5] O. Cornea, G. Lupton, J. Oprea and D. Tanré, Lusternik–Schnirelmann Category, Math. Surveys Monogr. 103, American Mathematical Society, Providence, 2003. 10.1090/surv/103Search in Google Scholar

[6] A. Costa and M. Farber, Motion planning in spaces with small fundamental groups, Commun. Contemp. Math. 12 (2010), no. 1, 107–119. 10.1142/S0219199710003750Search in Google Scholar

[7] J. F. Davis and P. Kirk, Lecture Notes in Algebraic Topology, Grad. Stud. Math. 35, American Mathematical Society, Providence, 2001. 10.1090/gsm/035Search in Google Scholar

[8] A. Dranishnikov, On macroscopic dimension of rationally essential manifolds, Geom. Topol. 15 (2011), no. 2, 1107–1124. 10.2140/gt.2011.15.1107Search in Google Scholar

[9] A. Dranishnikov, The topological complexity and the homotopy cofiber of the diagonal map for non-orientable surfaces, Proc. Amer. Math. Soc. 144 (2016), no. 11, 4999–5014. 10.1090/proc/13219Search in Google Scholar

[10] A. Dranishnikov, On topological complexity of non-orientable surfaces, Topology Appl. 232 (2017), 61–69. 10.1016/j.topol.2017.09.022Search in Google Scholar

[11] A. Dranishnikov, On topological complexity of hyperbolic groups, Proc. Amer. Math. Soc. 148 (2020), no. 10, 4547–4556. 10.1090/proc/15094Search in Google Scholar

[12] A. Dranishnikov, The LS category of the product of lens spaces, Algebr. Geom. Topol. 15 (2015), no. 5, 2985–3010. 10.2140/agt.2015.15.2985Search in Google Scholar

[13] A. Dranishnikov and Y. B. Rudyak, On the Berstein–Svarc theorem in dimension 2, Math. Proc. Cambridge Philos. Soc. 146 (2009), no. 2, 407–413. 10.1017/S0305004108001904Search in Google Scholar

[14] M. Farber, Topological complexity of motion planning, Discrete Comput. Geom. 29 (2003), no. 2, 211–221. 10.1007/s00454-002-0760-9Search in Google Scholar

[15] M. Farber and M. Grant, Robot motion planning, weights of cohomology classes, and cohomology operations, Proc. Amer. Math. Soc. 136 (2008), no. 9, 3339–3349. 10.1090/S0002-9939-08-09529-4Search in Google Scholar

[16] M. Farber and S. Mescher, On the topological complexity of aspherical spaces, J. Topol. Anal. 12 (2020), no. 2, 293–319. 10.1142/S1793525319500511Search in Google Scholar

[17] M. Farber, S. Tabachnikov and S. Yuzvinsky, Topological robotics: Motion planning in projective spaces, Int. Math. Res. Not. IMRN 2003 (2003), no. 34, 1853–1870. 10.1155/S1073792803210035Search in Google Scholar

[18] J. M. García Calcines and L. Vandembroucq, Topological complexity and the homotopy cofibre of the diagonal map, Math. Z. 274 (2013), no. 1–2, 145–165. 10.1007/s00209-012-1061-5Search in Google Scholar

[19] J. González, M. Grant and L. Vandembroucq, Hopf invariants, topological complexity, and LS-category of the cofiber of the diagonal map for two-cell complexes, Topological Complexity and Related Topics, Contemp. Math. 702, American Mathematical Society, Providence (2018), 133–150. 10.1090/conm/702/14109Search in Google Scholar

[20] M. Grant and S. Mescher, Topological complexity of symplectic manifolds, Math. Z. 295 (2020), no. 1–2, 667–679. 10.1007/s00209-019-02366-xSearch in Google Scholar

[21] R. Greenblatt, Homology with local coefficients and characteristic classes, Homology Homotopy Appl. 8 (2006), no. 2, 91–103. 10.4310/HHA.2006.v8.n2.a5Search in Google Scholar

[22] B. Hanke, Positive scalar curvature on manifolds with odd order abelian fundamental groups, Geom. Topol. 25 (2021), no. 1, 497–546. 10.2140/gt.2021.25.497Search in Google Scholar

[23] N. Iwase, M. Sakai and M. Tsutaya, A short proof for tc(K)=4, Topology Appl. 264 (2019), 167–174. 10.1016/j.topol.2019.06.014Search in Google Scholar

[24] S. Kutsak, Essential manifolds with extra structures, Topology Appl. 159 (2012), no. 10–11, 2635–2641. 10.1016/j.topol.2012.04.005Search in Google Scholar

[25] J. Milnor, A procedure for killing homotopy groups of differentiable manifolds, Proc. Sympos. Pure Math. 3 (1961), 39–55. 10.1090/pspum/003/0130696Search in Google Scholar

[26] B. Richter, Divided power structures and chain complexes, Alpine Perspectives on Algebraic Topology, Contemp. Math. 504, American Mathematical Society, Providence (2009), 237–254. 10.1090/conm/504/09882Search in Google Scholar

[27] A. Schwarz, The genus of a fiber space, Amer. Math. Soc. Transl. 55 (1966), 49–140. Search in Google Scholar

[28] R. Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17–86. 10.1007/BF02566923Search in Google Scholar

[29] G. W. Whitehead, Elements of Homotopy Theory, Grad. Texts in Math. 61, Springer, New York, 1978. 10.1007/978-1-4612-6318-0Search in Google Scholar

Received: 2021-04-20
Revised: 2021-06-17
Published Online: 2021-09-25
Published in Print: 2021-11-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston